Diabetes type 2 is caused by the pancreas not producing enough insulin, or the body not reacting to the hormone, according to the NHS.
Without enough insulin, the body can’t convert sugar in the blood into useable energy.
If you take insulin to treat your diabetes, you could be at risk of low blood sugar – or hypocalcaemia – if you take too much of diabetes medicine.
Symptoms of low blood sugar can include feeling dizzy, and is usually treated by eating a sugar snack.
“Hypoglycaemia is a condition characterised by abnormally low blood glucose [blood sugar] levels, usually less than 70mg/dl,” said the American Diabetes Association.
“However, it is important to talk to your health care provider about your individual blood glucose targets, and what level is too low for you.
“Hypoglycaemic symptoms are important clues that you have low blood glucose.
“Each person’s reaction to hypoglycaemia is different, so it’s important that you learn your own signs and symptoms when your blood glucose is low.”
You could have low blood sugar if you’re simply feeling hungry, or feeling tired, the NHS said.
Other symptoms of hypocalcaemia include sweating, tingling lips and feeling shaky.
A fast or pounding heartbeat, feeling irritable and turning pale are signs you should increase your blood sugar.
If left untreated, patients can experience blurred vision, confusion, and seizures.
If your blood sugar drops below 4mmol/L, or you have hypocalcaemia symptoms, you should try drinking a small glass of non-diet fizzy drink or fruit juice, or eat a handful of sweets.
After 10 to 15 minutes, test your blood sugar again to see if it’s now above 4mmol/L.
If it’s still below that threshold, have another sugary drink or snack, and check again in another 10 to 15 minutes.
If you’re feeling better after having a hypocalcaemia flare up – or ‘hypo’ – you don’t usually need medical help. But, you should tell your diabetes team if you keep having low blood sugar, the NHS said.